Having difficulty in eating when low BS


(agne) #1

Hi everyone,
I was diagnosed with type 1 D 7 years ago and I’m nearly 18 now. I take care of my diabetes quite well but past year I have had some trouble in eating additional sweets when my BS is low. I know it’s silly but I think I am nervous deep inside that I’ll gain weight (even though my weight is normal and I’m quite active). I just hate that I don’t have control over what and when I have to eat… Does anyone else have this problem? Maybe you have some tips on how you deal with it or how can I calm myself?:slight_smile: Thanks^^


(Wagginpitbull) #2

Try thinking about high BG’s as having the opposite effect --you pee out the extra sugar, so you’re not getting the energy or calories from all the food you ate that resulted in the high …sooo, on balance, you are neither gaining or losing weight due to diabetes.

Note: if you have frequent lows, you should speak with your dr about adjusting your insulin, mainly because hypos are dangerous and life threatening, and also, it is technically possible to gain weight if you need to continually eat for hypos.

Trivia fact: In the earlier years of medical intervention for schizophrenia, doctors would inject people with large doses of insulin to cause hypoglycemic comas (which was supposed to “shock” their bodies out of schizophrenia). A side effect of this treatment was weight gain because comas were induced daily for several months, and with each coma, the doctors would give the patients glucose IV to pull them out of it …and of course, since they were not diabetic, their body would convert all that extra sugar into fat. Other side effects were brain damage and irreversible coma. Thankfully this treatment is no longer in use.


(carl benwon) #3

I’m new to this management. Our daughter has diabetes for the last 14 years; however. I’m 62 and diagnosed LADA in February. Daughter and I both carry Smarties to address our lows. I also carry juice box. These are quick and don’t feel like eating. It’s just a sugar grab, that seems to go down easy.

f-d


(agne) #4

Thank you, I’ll try your recommendations!:slight_smile:


(sophiespieg) #5

Hi Agne,

I understand where you’re coming from! Something that helps me overcome this anxiety is understanding that eating more food/sugar can be HEALTHY in our situations. As long as it’s keeping us from experiencing hypoglycemia, this sugar-filled snack can be the one thing keeping us alive!

Additionally, I carry around glucose tablets everywhere I go. Each tablet has 4 grams of sugar, so pop 3-4 when you go low and you should be fine. You can pick these up at most drugstores, like CVS or Walgreens. I usually get a small sleeve that has ten tablets but a larger box of them that I keep at home.

Good luck with everything, and feel free to message me if you ever need to talk!


(Eric) #6

48 years t1D and still at times the thought of eating something sweet makes me feel nauseous even when low. So I hear ya. You just have to focus on getting your sugar back up. You can worry about the calories later.


(Kathy) #7

Hi Ange

Have you tried 15g glucose gel paks? You can find them on amazon and other places. I find that they are quick and easy to use, not as sweet as other stuff like honey, OJ or even the glucose tabs (which I find hard to chew when I am low), and small and discrete. I prefer them to most other stuff I’ve tried.